The tragic suicide in May 2017 of 21 year old Luke Reeves is so sad and one wonders if the consultant who prescribed the drug Roaccutane (isotretinoin) was taken in by the manufacturer's claim that suicides linked to the drug are 'rare'. The need to monitor patients on some drugs know to have psychiatric adverse effects is often not followed.
isotretinoin called Accutane in the USA and Roaccutane in the UK is a drug derived from Vitamin A with known serious adverse side effects, works for some people to reduce their acne - but for others it can lead to tragic ill health, long term depression and in some cases suicide.
I just sent the following information to a journalist:
4.4 Special warnings and precautions for use:
Depression, depression aggravated, anxiety, aggressive tendencies, mood alterations, psychotic symptoms, and very rarely, suicidal ideation, suicide attempts and suicide have been reported in patients treated with isotretinoin (see section 4.8). Particular care needs to be taken in patients with a history of depression and all patients should be monitored for signs of depression and referred for appropriate treatment if necessary. However, discontinuation of isotretinoin may be insufficient to alleviate symptoms and therefore further psychiatric or psychological evaluation may be necessary
The data sheet also contains the following information for istotretinoin /Ro-Accutane under the heading:
4.8 Undesirable effects
Rare (≥ 1/10 000,<1 o:p="">